Iowa, 2008

Flooding in Iowa, May 24 to 31, 2008

May 24 to 31, 2008 · NWS DMX · 4 events in 3 counties and zones

After a period of about 11 days without rainfall, a new round of thunderstorms moved across the area. Significant rainfall of 1 to 2 inches fell across southern and eastern Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
$80,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

After a period of about 11 days without rainfall, a new round of thunderstorms moved across the area. Significant rainfall of 1 to 2 inches fell across southern and eastern Iowa. This caused the Chariton River at Chariton and the South Fork Chariton River at Promise City to overtop their banks. The flooding was again minor and limited to agricultural lands. Soil conditions were more saturated over northeast Iowa. This resulted in more significant rises along the Cedar River in Cedar Falls, with the crest coming in nearly 6 feet over flood stage. However much of the river was contained within the levee system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 24, 11:47 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, May 24, 11:47 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1247 PM CDT SAT MAY 24 2008

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
ONGOING EARLY MORN CONVECTION ASSOC W/ GOOD THETA-E ADVECTION SHOULD
PERSIST PAST 12Z...ESPECIALLY ACROSS CENTRAL AND SWERN AREAS.
INSTABILITY AND WAA ARE LIMITED FURTHER NE SO IT IS DIFFICULT TO
DETERMINE HOW FAR STORMS WILL BE ABLE TO PROGRESS ACROSS
CWA...HOWEVER THUS FAR THEY HAVE SHOWED ONLY MINIMAL SIGNS OF
SLOWING DOWN.

VERY LARGE LOW PRESSURE SYSTEM REMAINS OVER ROCKIES WITH SURFACE LOW
SPINNING UP OVER ERN WY/WRN NE THIS MORNING...AND 500 MB SHORTWAVE
MOVING UP THE HIGH PLAINS. MEANWHILE...SURFACE HIGH PRESSURE SLIDING
SE TOWARD MI WILL COMBINE W/ THE LOW TO KEEP US IN DECENT ESE FLOW.
WITH CLOUDS SPREADING IN FROM THE SW THIS MORNING TEMPS WILL BE HELD
DOWN SOMEWHAT...ALTHOUGH NOT AS LOW AS YESTERDAY...AND HAVE DROPPED
MAXES A FEW DEGREES TO ACCOUNT FOR THIS.

THIS AFTERNOON/EVENING 850MB WINDS IN WESTERN IA WILL TURN AROUND TO
SOUTHERLY ALLOWING GOOD MOISTURE/THETA-E ADVECTION COINCIDENT W/
SHORTWAVE PASSING NEAR NW IA...RESULTING IN THUNDERSTORMS AND QUITE
POSSIBLY SVR WX OCCURRING IN THAT AREA. WHILE MOST OF THE ACTION
WILL REMAIN WEST OF OUR CWA...THERE IS A CHANCE THAT WESTERN
PORTIONS COULD BE AFFECTED SHORTLY BEFORE 00Z. CAPPED POPS AROUND 30
IN THE WEST DUE TO UNCERTAINTY AS TO HOW MUCH CONVECTION WILL MAKE
IT IN BEFORE 00Z AS OPPOSED TO LATER.

.LONG TERM /TONIGHT THROUGH FRIDAY/...
EXPECT ONGOING CONVECTION NEAR WESTERN PORTIONS OF THE CWA THIS
EVENING AS UPPER LOW DRIFTS ACRS THE NORTHERN HIGH PLAINS.
CONVECTION WL PUSH GRADUALLY EAST OVERNIGHT AS AXIS OF BEST MOISTURE
TRANSPORT PASSES ACRS THE MISSOURI RIVER VALLEY AND INTO IA AND MN
DURING THE OVERNIGHT.  HAVE CONTINUED HIGH CHANCE TO LIKELY POPS
ACRS MUCH OF THE CWA WITH BEST THREAT ACRS THE NORTH NEAREST UPPER
SUPPORT.  MAY ALSO SEE A FEW SEVERE STORMS EARLY IN THE EVENING WITH
ANY THREAT FROM HAIL OR WINDS.  WL LIKELY SEE SOME LINGERING PCPN ON
SUNDAY MORNING BEFORE PCPN COMES TO AN END.  CENTRAL IA WL THEN BE
IN THE WARM SECTOR ON SUNDAY WITH DECENT SOUTHERLY WINDS ADVECTING
AMPLE MOISTURE ACRS THE STATE.  WL SEE QUICK DESTABILIZATION DURING
THE DAY AS TEMPS RISE NICELY WITH THERMAL RIDGE OVERHEAD.  WL SEE
MLCAPES IN EXCESS OF 2500 J/KG BY AFTERNOON ALONG WITH 0-6KM BULK
SHEAR VALUES OF +40KTS. EXPECT INITIATION BY LATE AFTERNOON
SOMEWHERE IN WESTERN IA NEAR A MOISTURE DISCONTINUITY.  ALL MODES OF
SEVERE WEATHER WL BE POSSIBLE GIVEN INSTABILITY AND SHEAR PARAMETERS
INCLUDING A FEW TORNADOES.  EVENT WL LIKELY TRANSITION TO A HEAVY
RAIN EVENT LATER SUNDAY NIGHT INTO MONDAY AS BOUNDARY GRADUALLY
PASSES THROUGH THE STATE.  AT THIS POINT...APPEARS THE SOUTHERN HALF
OF IA IS UNDER BEST THREAT FOR THE HEAVIEST RAIN AND CURRENT ESF HAS
THIS HANDLED FAIRLY WELL.  WL CONTINUE TO SEE THREAT OF PCPN INTO
MONDAY AND TUESDAY...PRIMARILY ACRS SOUTHERN HALF OF IA AS FRONT
SLOWLY PROGRESSES INTO MISSOURI.  HAVE DONE LITTLE IN THE WAY OF
CHANGES DURING THESE PERIODS.

&&

.AVIATION...24/18Z
STRONG SE FLOW CONTINUES WITH WINDS GRADUALLY DIMINISHING.  TSTMS
SHOULD DEVELOP WEST OF FORECAST POINTS THIS AFTERNOON AND THEN MOVE
INTO IA TONIGHT.  BOUNDARY SINKS INTO IA MONDAY WITH FAVORABLE TSTM
PARAMETERS AFTER 15Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...COGIL
SHORT TERM/AVIATION...JOHNSON
Hazardous weather outlook, May 24, 4:39 AM CST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
539 AM CDT SAT MAY 24 2008

IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092-
251100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR-
539 AM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS WESTERN IOWA LATE
THIS AFTERNOON AND TRACK EAST DURING THE EVENING AND OVERNIGHT.
A FEW OF THESE STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREAT. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE SUNDAY AFTERNOON AND
PERSIST INTO SUNDAY NIGHT. THERE IS THE THREAT OF SEVERE STORMS
DURING THIS TIME WITH DAMAGING WINDS AND HAIL. A FEW TORNADOES
WILL ALSO BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS.
HEAVY RAIN WILL BECOME PROBLEMATIC INTO SUNDAY NIGHT AND EARLY
MONDAY WITH THE FLASH FLOOD THREAT INCREASING. ADDITIONAL HEAVY
RAINS ARE POSSIBLE INTO MONDAY AND MONDAY NIGHT...ESPECIALLY SOUTH
OF HIGHWAY 30.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM TONIGHT INTO
MONDAY NIGHT.

IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075-
082>086-093>097-251100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
539 AM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED THIS
MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE TONIGHT WITH
HEAVY RAINS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE SUNDAY AFTERNOON AND
PERSIST INTO SUNDAY NIGHT. THERE IS THE THREAT OF SEVERE STORMS
DURING THIS TIME WITH DAMAGING WINDS AND HAIL. A FEW TORNADOES
WILL ALSO BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS.
HEAVY RAIN WILL BECOME PROBLEMATIC INTO SUNDAY NIGHT AND EARLY
MONDAY WITH THE FLASH FLOOD THREAT INCREASING. ADDITIONAL HEAVY
RAINS ARE POSSIBLE INTO MONDAY AND MONDAY NIGHT...ESPECIALLY SOUTH
OF HIGHWAY 30.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM TONIGHT INTO
MONDAY NIGHT.

CC

In the hours before

Local storm report, May 24, 7:46 AM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
846 AM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     NON-TSTM WND GST PERRY                   41.84N 94.10W
05/24/2008  M59 MPH          DALLAS             IA   AWOS

            OBSERVATION

&&

JJOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Wayne

When
May 24, 1:42 PM CST to May 25, 4:46 AM CST
Where
Wayne County, 2.03 mi SSE of Confidence to 1.36 mi ENE of Promise City
Cause
Heavy Rain
Crop damage
$20,000
Reported by
Official NWS Observations
Coordinates
40.844, -93.113

Flood, Lucas

When
May 24, 3:22 PM CST to May 25, 12:38 PM CST
Where
Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
Cause
Heavy Rain
Crop damage
$20,000
Reported by
Official NWS Observations
Coordinates
40.969, -93.257

Flood, Black Hawk

When
May 26, 5:26 AM CST to May 31, 6:51 PM CST
Where
Black Hawk County, 1.77 mi E of Benson to 0.81 mi NNW of North Cedar
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$20,000
Reported by
Official NWS Observations
Coordinates
42.548, -92.515

Flood, Black Hawk

When
May 27, 6:07 AM CST to May 31, 11:59 PM CST
Where
Black Hawk County, 0.74 mi N of Finchford to 4.25 mi WNW of Farmer
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$20,000
Reported by
Official NWS Observations
Coordinates
42.641, -92.552

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94247, 94246, 94249, 94260.